Benadryl (Diphenhydramine): Indications, Side Effects, Interactions, and Overdose

pink pills spilling out of a medicine bottle

The Bottom Line

Diphenhydramine, or Benadryl®, is an antihistamine used to treat seasonal allergies. In overdose, diphenhydramine can cause excessive sleepiness, confusion, hallucinations, fast heartbeat, seizures, and coma. Take Benadryl as directed by a pharmacist or physician to avoid unwanted side effects. 

woman blowing her nose behind flowers

What is diphenhydramine?

Diphenhydramine, or Benadryl®, is a first-generation antihistamine that can be used to treat itchiness, rash, hives, insomnia, vertigo, dystonia, and motion sickness. 

Does Benadryl make you sleepy?

Benadryl can make you quite sleepy as it has a sedative effect on the body’s nervous system. The more Benadryl you take at one time the sleepier it can make you, and if taken close to bedtime, the sleepiness may last into the next day. Benadryl can impair your hand-eye coordination and speed due to sleepiness, therefore it is best to avoid driving while taking this medication. 

Can you overdose on Benadryl?

Yes, it is very possible to overdose on Benadryl. The most common symptoms of Benadryl toxicity are sleepiness, dry mouth, flushing, nausea, vomiting, and fast heartbeat. There are more serious symptoms of diphenhydramine overdose such as confusion, hallucinations, delirium, and seizures. In some cases, Benadryl overdose can result in coma or death. When taking diphenhydramine or Benadryl, take the medication as directed and do not take more than is recommended on the package label. 

Benadryl and Alcohol – Do they mix?

Mixing alcohol and Benadryl is not recommended, because using these drugs in combination increases the chance of severe side effects. Sedation is the main symptom that worsens when alcohol and diphenhydramine are combined. 

Benadryl for sleep – Is it safe? 

It is not safe to give Benadryl to children for sleeping. The risk of accidental overdose is high in children. Clinical studies done to see if diphenhydramine is effective in treating sleeping problems in children and infants show that Benadryl is not effective as a treatment for sleep issues in those age groups. Learning proper sleep hygiene and establishing a nightly routine are critical learning steps for children and should happen naturally without medicated sleep aids

Can I take Benadryl when pregnant?

While studies have found that there is no to little added risk in pregnancy when occasionally taking Benadryl at recommended doses, any medication changes should be discussed with your physician. 

Why the Benadryl Challenge is a Bad Idea 

The Benadryl Challenge is an unsafe social media “challenge” which encourages users to take excessive amounts of Benadryl to induce hallucinations. Ingesting more than the recommended amount of diphenhydramine can result in serious side effects, many of which can result in the inability to call for emergency services. Avoid participating in “challenges” that require taking medications. These are never safe. 

What to do if someone takes too much Benadryl or takes diphenhydramine by accident 

If someone takes too much Benadryl or takes diphenhydramine by accident, get guidance from Poison Control immediately. Help from Poison Control can be obtained online at www.poison.org or by phone at 1-800-222-1222. Both options are free, confidential, and available 24 hours a day.

Benadryl is a registered trademark of Johnson & Johnson Corporation .

Damon Alvarez, BA, BSPS
Fourth-Year Student Pharmacist, Doctor of Pharmacy Class of 2023 

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Store medications up, away, and out of sight of children
  • Educate children and teens that viral social media “challenges” can be very dangerous 
  • Take medicine as directed on the label

This Really Happened

A 14-year-old girl who participated in the “Benadryl Challenge” ingested an unknown amount of Benadryl and was found lying face down in her room. She was brought to an emergency department, developed extensive organ damage, and died in the hospital. An autopsy showed that the amount of Benadryl in her system was 500 times higher than a therapeutic level.

References

Sicari V, Zabbo CP. Diphenhydramine. [Updated 2022 Jul 11]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK526010

Katayose Y, Aritake S, Kitamura S, et al. Carryover effect on next-day sleepiness and psychomotor performance of nighttime administered antihistaminic drugs: a randomized controlled trial. Hum Psychopharmacol. 2012;27(4):428-436. doi:10.1002/hup.2244

Witek TJ Jr, Canestrari DA, Miller RD, Yang JY, Riker DK. Characterization of daytime sleepiness and psychomotor performance following H1 receptor antagonists. Ann Allergy Asthma Immunol. 1995;74(5):419-426.

Roth T, Roehrs T, Koshorek G, Sicklesteel J, Zorick F. Sedative effects of antihistamines. J Allergy Clin Immunol. 1987;80(1):94-98. doi:10.1016/s0091-6749(87)80197-5

Radovanovic D, Meier PJ, Guirguis M, Lorent JP, Kupferschmidt H. Dose-dependent toxicity of diphenhydramine overdose. Hum Exp Toxicol. 2000;19(9):489-495. doi:10.1191/096032700671040438

Merenstein D, Diener-West M, Halbower AC, Krist A, Rubin HR. The Trial of Infant Response to Diphenhydramine: The TIRED Study—A Randomized, Controlled, Patient-Oriented Trial. Arch Pediatr Adolesc Med. 2006;160(7):707–712. doi:10.1001/archpedi.160.7.707

Li Q, Mitchell AA, Werler MM, Yau WP, Hernández-Díaz S. Assessment of antihistamine use in early pregnancy and birth defects. J Allergy Clin Immunol Pract. 2013;1(6):666-74.e1. doi:10.1016/j.jaip.2013.07.008 

Elkhazeen A, Poulos C, Zhang X, Cavanaugh J, Cain M. A TikTok™ "Benadryl Challenge" death-A case report and review of the literature [published online ahead of print, 2022 Sep 29]. J Forensic Sci. 2022;10.1111/1556-4029.15149. doi:10.1111/1556-4029.15149

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Store medications up, away, and out of sight of children
  • Educate children and teens that viral social media “challenges” can be very dangerous 
  • Take medicine as directed on the label

This Really Happened

A 14-year-old girl who participated in the “Benadryl Challenge” ingested an unknown amount of Benadryl and was found lying face down in her room. She was brought to an emergency department, developed extensive organ damage, and died in the hospital. An autopsy showed that the amount of Benadryl in her system was 500 times higher than a therapeutic level.